What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 15, 12:31 PM EST, 8 minutes earlier.
Area forecast discussion, Aug 15, 12:31 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
131 PM EDT Tue Aug 15 2023
...New 18Z Aviation Discussion...
.SHORT TERM...
(Today through Wednesday)
Issued at 405 AM EDT Tue Aug 15 2023
Finally. It's here. The cold front we've all been waiting for. A
line of showers and thunderstorms has been working through southern
TN during the overnight hour along the upper level trough out ahead
of the surface trough set to move in this afternoon. We should see
high temps this afternoon limited to the upper 80s and low 90s north
of I-85. The front will push through the rest of the CWA overnight
and into tomorrow. Precip associated with the front will be most
prevalent late this afternoon and during the overnight hours. It
will be focused mostly across the southern part of the CWA where QPF
totals are hovering around an inch; although isolated higher totals
are possible especially with training storm potential overnight.
Widespread severe weather is not expected, but a few storms could be
strong with gusty winds and frequent lightning especially during the
peak heating hours of the afternoon.
Tomorrow the front pushes the rest of the way through the CWA and
we're left with all the benefits. "Cool" dry air and some lingering
showers across the far SE part of the CWA will be the afternoon's
story. Highs will be limited to the upper 80s and low 90s across the
area. Get out an enjoy the day while you can, because this trend
doesn't look like it will survive in the Long Term Forecast.
Vaughn
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 405 AM EDT Tue Aug 15 2023
As the extended period begins, an amplified upper level pattern will
be in place across the majority of the CONUS, with a trough
extending from the northern Great Lakes towards the central Gulf
Coast, and a persistent ridge over the western half of the country.
A surface low associated with the trough will extend a cold front
southward, which will be in the process of pushing into central
Georgia on Tuesday night. As the front continues to move southward
through the area through the overnight hours, scattered to numerous
showers and thunderstorms will be ongoing ahead of the frontal
boundary. Some storms ahead of the front could become strong,
capable of producing gusty winds and frequent lightning. Portions of
east-central Georgia are anticipated to see rainfall amounts of 1-
1.5 inches through the overnight hours, with locally higher amounts
associated with stronger storms that occur. Significantly drier air
will meanwhile build in behind the front, dropping dewpoints into
the upper 50s and low 60s and precipitable water values to between
0.6-0.8 inches. Temperatures will also be noticeably cooler on
Wednesday morning, with lows dropping into the low to mid 60s in
north Georgia (and even some 50s in the higher elevations).
The surface front is expected to stall in southeast Georgia on
Wednesday morning and linger through much of the remainder of the
work week. With dry air and ample sunshine, high temperatures will
be in the mid to upper 80s in north Georgia and in the upper 80s to
low 90s in central Georgia on Wednesday. However, with lower
dewpoints, we are not expected to approach Heat Advisory thresholds.
Precipitation chances Wednesday through Friday will be minimal
within the dry airmass to the north of the frontal boundary.
However, the front itself will provide a focus for scattered,
diurnally driven convection each afternoon from Wednesday through
Friday, which will keep slight chance to low-end chance PoPs in east-
central Georgia each day. Temperatures will undergo a gradual
warming trend through the end of the week, with highs increasing by
a couple of degrees each day. On Friday, the aforementioned trough
over the eastern CONUS will begin to lift away as upper level
ridging begins to build into the Southern Plains from the west. This
will cut off the persistent northwesterly upper level flow regime,
allowing for the development of a more typical summertime Bermuda
ridge to develop. As a result, low level moisture and PoPs will
begin to increase once again this weekend.
King
&&
.AVIATION...
(18Z TAFS)
Issued at 130 PM EDT Tue Aug 15 2023
VFR areawide with TEMPOs moved up to account for earlier than
expected convection across North GA (18Z-22Z). Further amend might
be needed with rear development. Winds may become gusty,
particularly around thunderstorms. W-WSW winds will continue to turn
to NW through the afternoon hours behind front. VSBYs at MCN may
drop tonight as front stalls to the SE.
//ATL Confidence...18Z Update...
Medium confidence rear PoPs and motion of cold front. High
confidence all other elements.
SM
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 67 89 66 89 / 10 0 0 10
Atlanta 67 87 66 89 / 0 0 0 0
Blairsville 58 83 59 83 / 0 0 0 0
Cartersville 63 86 62 87 / 0 0 0 0
Columbus 71 90 69 92 / 30 0 10 10
Gainesville 66 86 65 87 / 0 0 0 0
Macon 70 90 69 91 / 60 10 20 10
Rome 64 86 62 88 / 0 0 0 0
Peachtree City 65 87 63 89 / 10 0 0 0
Vidalia 74 90 72 91 / 60 50 50 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for GAZ038-039-049>051-
058>062-069>076-078>086-089>098-102>113.
&&
SHORT TERM...SM
LONG TERM....King
AVIATION...SM
Hazardous weather outlook, Aug 15, 10:48 AM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1148 AM EDT Tue Aug 15 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1148 AM EDT Tue Aug 15 2023
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
A Heat Advisory is in effect from 10 AM until 8 PM EDT for
portions of central and east Georgia. Heat index values of up to
106 degrees are expected. Appropriate precautions should be taken
to avoid heat related illnesses, including but not limited to
drinking plenty of fluids, using air-conditioning when possible,
staying out of the sun, and checking up on relatives and
neighbors.
Numerous showers and thunderstorms are expected this afternoon into
tonight as a cold front advances through north and central
Georgia. A few storms associated with this system may become
strong, capable of producing gusty winds, frequent lightning, and
locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Scattered thunderstorms will be possible primarily in
central Georgia each afternoon and evening from Wednesday through
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 15, 10:04 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1104 AM EDT Tue Aug 15 2023
GAZ019-020-030-151530-
Polk GA-Bartow GA-Floyd GA-
1104 AM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of Floyd, northern Polk
and western Bartow Counties through 1130 AM EDT...
At 1104 AM EDT, a strong thunderstorm was near Cave Spring, or 7
miles northeast of Forney, moving east at 40 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Rome, Cedartown, Adairsville, Euharlee, Aragon, Cave Spring,
Kingston, Taylorsville, Shannon, Pinson, Lindale, Seney, Coosa, and
Stilesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3429 8539 3430 8538 3440 8490 3439 8486
3408 8492 3404 8494 3401 8541 3428 8546
TIME...MOT...LOC 1504Z 269DEG 35KT 3416 8536
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Aug 15, 10:11 AM EST, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1111 AM EDT Tue Aug 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Tstm Wnd Dmg Atlantic Station 33.80N 84.40W
08/12/2023 Fulton GA Emergency Mngr
Two large trees downed at Loring Heights
Park.
&&
AlbrightSpecial weather statement, Aug 15, 12:08 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
108 PM EDT Tue Aug 15 2023
GAZ024-025-027-151745-
Madison GA-Banks GA-Jackson GA-
108 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of southern Banks,
northeastern Jackson and northwestern Madison Counties through 145 PM
EDT...
At 108 PM EDT, a strong thunderstorm was over Banks Crossing, or near
Commerce, moving east at 40 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Commerce, Homer, Maysville, Gillsville, Pocataligo, and Banks
Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3432 8339 3427 8334 3424 8334 3426 8330
3424 8324 3425 8324 3425 8320 3424 8317
3427 8311 3426 8312 3422 8308 3421 8309
3419 8309 3420 8363 3438 8362 3439 8339
TIME...MOT...LOC 1708Z 283DEG 35KT 3426 8348
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 15, 12:21 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
121 PM EDT Tue Aug 15 2023
GAZ027-036-038-151745-
Madison GA-Oglethorpe GA-Clarke GA-
121 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of northeastern Clarke,
northwestern Oglethorpe and Madison Counties through 145 PM EDT...
At 121 PM EDT, a strong thunderstorm was over Neese, or 7 miles
southwest of Danielsville, moving east at 25 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Danielsville, Comer, Winterville, Colbert, Carlton, Hull,
Athens-Clarke County, Diamond Hill, Smithonia, Sandy Creek Recreation
Area, Barretts Mill, Paoli, Neese, Watson Mill Bridge State Park,
Vesta, and Point Peter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3393 8291 3399 8340 3404 8339 3404 8336
3405 8339 3412 8336 3415 8336 3416 8309
3416 8307 3412 8305 3411 8303 3410 8304
3408 8300 3405 8299 3403 8294 3402 8294
3401 8292
TIME...MOT...LOC 1721Z 285DEG 22KT 3406 8332
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 15, 12:22 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
122 PM EDT Tue Aug 15 2023
GAZ046>048-151800-
Walton GA-Rockdale GA-Newton GA-
122 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of east central
Rockdale, central Walton and northeastern Newton Counties through 200
PM EDT...
At 122 PM EDT, a strong thunderstorm was over Walnut Grove, or 8
miles southwest of Monroe, moving east at 25 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Conyers, Monroe, Covington, Loganville, Social Circle, Walnut Grove,
Between, Jersey, Georgia International Horse Park, Youth, Pannell,
Herndonville, and Gum Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3383 8363 3362 8366 3360 8368 3367 8395
3384 8389
TIME...MOT...LOC 1722Z 285DEG 22KT 3374 8384
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 15, 12:25 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
125 PM EDT Tue Aug 15 2023
GAZ035>038-047-050-151800-
Walton GA-Barrow GA-Oglethorpe GA-Clarke GA-Greene GA-Oconee GA-
125 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of Oconee, southeastern
Barrow, Clarke, northeastern Walton, north central Greene and
southwestern Oglethorpe Counties through 200 PM EDT...
At 124 PM EDT, a strong thunderstorm was over Eastville, or 8 miles
west of Watkinsville, moving east at 30 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Watkinsville, Athens, Statham, Winterville, Bogart, North High
Shoals, Arnoldsville, Bishop, Athens-Clarke County, Whitehall,
Beechwood Hills, Eastville, Barnett Shoals, Dunlap, State Botanical
Garden Of Ga, and Farmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3369 8322 3377 8346 3380 8348 3382 8350
3379 8353 3384 8367 3398 8365 3398 8354
3397 8354 3397 8352 3396 8316
TIME...MOT...LOC 1724Z 279DEG 25KT 3388 8356
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136055, 1136056, 1136053, 1136057, 1136059, 1136061, 1136069, 1136060, 1136067, 1136078, 1136083, 1136051, 1136052, 1136084, 1136086, 1136071, 1136085, 1136066, 1136064, 1136062, 1136070, 1138584, 1138585, 1138586, 1138621, 1138587, 1138589, 1138590, 1138591, 1138592, 1138593, 1138594, 1138595, 1138596, 1138598, 1138599, 1138601.